What Is Serotonin Syndrome?
Serotonin syndrome is a group of symptoms that develop when a person takes several serotonergic medications or drugs simultaneously. These medications and drugs affect the brain’s production of the neurotransmitter serotonin, resulting in overstimulation of serotonin receptors, leading to serotonin toxicity.
Examples of drugs that can contribute to serotonin syndrome include MDMA (Ecstasy), those used to treat migraines (Triptans), some Antidepressants (including Paxil and Prozac), and some Anticonvulsants (Valproic acid and Carbamazepine).
Some medications with a high abuse potential can also increase serotonin levels, including Tramadol, Methadone, and Fentanyl. Dextromethorphan and Amphetamines also work directly to increase serotonin. In addition, certain dietary supplements, such as St. John’s wort, can also increase serotonin to a lesser extent.
Serotonin syndrome can occur after both short- and long-term exposure to these substances. Recognizing early signs of serotonin toxicity is key to getting early treatment and preventing the worsening of symptoms.
Looking for a place to start?
Join the thousands of people that have called a treatment provider for rehab information.
Free and confidential
Access to professional treatment
What Causes Serotonin Syndrome?
Serotonin is used throughout the body to regulate mood, wakefulness, temperature regulation, muscle tone, gastrointestinal motility, and other unconscious processes. When serotonin receptors become overstimulated due to excessive serotonin, normal regulation of these body processes is lost.
Prescription and illegal medications work in different ways to increase serotonin levels. If these medications are taken together, or not enough time passes between stopping one serotonin agent and starting another, some of the drug can be left over, resulting in an excess of serotonin. Even if a person ingests only one substance that increases serotonin, serotonin syndrome is still possible.
Paid Advertising. We may receive advertising fees if you follow links to the BetterHelp site.
Online Addiction Counseling
Get professional help from an online addiction and mental health counselor from BetterHelp.
Start receiving support via phone, video, or live-chat.
What Are The Symptoms Of Serotonin Syndrome?
About 30% of people may develop symptoms of serotonin syndrome within an hour of taking a medication that increases serotonin and within six hours in over half of people. Symptoms of serotonin syndrome can range from mild to severe and do not always present at the same time, making diagnosis difficult. However, there are some common symptoms to watch out for, including:
- Fast heart rate
- Involuntary twitching or sudden jerking of muscles
More specifically, serotonin syndrome generally involves a combination of symptoms from three different nervous system functions. The three predominant areas are neuromuscular abnormalities, altered mental status, and autonomic hyperactivity. The autonomic nervous system is part of the peripheral nervous system that regulates unconscious processes such as blood pressure, temperature, and breathing. Some examples of symptoms and their affected areas are listed below.
- Increased reflexes
- Involuntary muscle twitching
- Chaotic eye movement
- Spontaneous muscle spasms
- Rigidity or muscle stiffness
- Respiratory failure
- Tonic-clonic seizure
Altered Mental Status
- Dilation of pupils
- Increased heartbeat
- Increased body temperature
No medical or diagnostic test confirms serotonin syndrome. Instead, serotonin syndrome is diagnosed by symptom review and clinical suspicion. It is discovered after a detailed discussion and thorough review of all medications (including prescription, over the counter, and illegal medications) that may alter serotonin levels.
Severe serotonin syndrome can lead to full-body organ failure within hours if not recognized. This is characterized by very rigid limbs, confusion, and a high temperature. When recognized and treated rapidly, most people fully recover, but seeking emergency medical treatment is essential.
Treatment providers work with many insurances, including:
Check if my insurance covers rehab
Addiction Center is not affiliated with any insurance.
Who Is At Risk For Serotonin Syndrome?
Ingesting a medication that increases serotonin is the sole cause of serotonin syndrome. However, most serious cases involve a person who takes a combination of medications that increase serotonin. The most severe cases generally include mixing medications that increase serotonin levels along with monoamine oxidase inhibitors (MAOIs). Some examples of MAOIs are Isocarboxazid (Marplan), Phenelzine (Nardil), Selegiline (Emsam), and Tranylcypromine (Parnate).
The drug class of selective serotonin reuptake inhibitors (SSRIs) is widely used to treat depression and includes Citalopram (Celexa), Escitalopram (Lexapro), Fluoxetine (Prozac), Paroxetine (Paxil), and Sertraline (Zoloft). Using an SSRI can also place a person at risk of serotonin toxicity due to the increase in serotonin levels to improve mood.
Mixing SSRIs With MDMA
Mixing SSRI’s with Ecstasy (MDMA) results in a unique combination that can lead to serotonin syndrome. MDMA’s euphoric effects are created by the increased serotonin levels that the drug causes. Therefore, since both SSRIs and MDMA work by increasing serotonin levels in the brain, concurrent use of the two can cancel the effects of the other out (particularly the euphoria caused by the Ecstasy).
If the concurrent drug use stops there, no harm is usually caused. However, the combination can become dangerous if a person continues to take or takes more MDMA to try to achieve a high while using SSRIs. This practice can lead to a dangerous and rapid flood of serotonin in the brain which can result in serotonin syndrome.
Treatment For Serotonin Syndrome
The two primary goals of treating serotonin syndrome are to decrease the serotonin levels and treat the symptoms. Reducing the serotonin levels by stopping the medication or substance that caused the increase in serotonin levels is the most important step. Stabilizing all vital signs and providing supportive care until the serotonin levels naturally decrease is the primary treatment goal.
Most cases of serotonin syndrome resolve within 48 to 72 hours. A person with mild to moderate symptoms may benefit from seeking treatment from an inpatient rehab center, where they can provide medical and therapeutic support for a person going through the serotonin detoxification process and the subsequent withdrawal symptoms. Those experiencing moderate to severe serotonin syndrome should be admitted to the hospital for close monitoring. In more advanced cases, additional medications like Diazepam or Lorazepam are given to control agitation and anxiety. Severe toxicity may involve a stay in a hospital’s intensive care unit (ICU) and artificial breathing to maintain body organs until the serotonin level decreases and recovery occurs.
The frequency of serotonin syndrome is difficult to estimate due to difficulty in diagnosing and mild cases resolving on their own without medical intervention. Anyone who uses a medication or dietary supplement or abuses illegal substances that increase serotonin should remain alert for possible signs and symptoms of serotonin toxicity and seek appropriate medical treatment.
Common Questions About Rehab
Get Help For Drug Abuse
It’s important to stop the dangerous side effects of serotonin syndrome before it’s too late. If you find yourself taking more medication than prescribed or abusing other substances while taking SSRIs, it may be time to consider rehab. Remember that every step towards recovery matters, so contact a treatment provider to start your journey today.